Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 3, 2002, 7:46 PM CDT for 5 counties in Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 7:46 PM CDT (00:46 UTC)
- Expired
- Jun 3, 2002, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties DeKalb County, IL, Kane County, IL, Kendall County, IL, Lee County, IL, Ogle County, IL
The radar
The Chicago radar (KLOT), 67 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 7:56 PM CDT | Thunderstorm Wind 52 M | De Kalb, IL | |
| Jun 3, 8:10 PM CDT | Thunderstorm Wind 51 M | Aurora, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
378
WUUS53 KLOT 040046
SVRCHI
ILC037-089-093-103-141-040130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
745 PM CDT MON JUN 3 2002
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DE KALB COUNTY IN NORTH CENTRAL ILLINOIS
LEE COUNTY IN NORTH CENTRAL ILLINOIS
OGLE COUNTY IN NORTH CENTRAL ILLINOIS
KANE COUNTY IN NORTHEAST ILLINOIS
KENDALL COUNTY IN NORTHEAST ILLINOIS
* UNTIL 830 PM CDT
* AT 744 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
FROM KIRKLAND TO 8 MILES WEST OF PAW PAW...OR FROM 10
MILES SOUTH OF BELVIDERE TO 11 MILES NORTH OF MENDOTA...MOVING EAST
AT 45 MPH.
AT 744 PM CDT LOCAL LAW ENFORCEMENT REPORTED TREES AND POWER LINES
DOWN ACROSS CENTRAL LEE COUNTY.
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF NICKELS.
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
LAT...LON 4214 8902 4191 8909 4165 8934 4163 8825
4189 8830 4214 8829 &
RATZER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:45 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Jun 3, 1:45 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 145 PM CDT MON JUN 3 2002 FIRST WV FROM IA MOVED THRU THIS AM...PROVIDING SUFFICIENT LO LVL MSTR IN LWR LAYERS. ADDED HTG FROM SOLAR BREAKOUT DIFFICULT AT SFC WITH CVT OF 87 ON ORD ETA SOUNDING THIS AFTN. BAROCLINIC BNDRY TO SOUTH HAS SLIPPED NORTH OF PONTIAC AS EVIDENT BY TEMPS IN MID TO UPR 80S. TEMP/MSTR DISCONTINUITY ENUF NOW TO SEE IT ON RADAR. SPC EXPECTING CONVECTION TO FIRE IN IA AND ALG WI/IL BORDER AGAIN THIS AFTN AND IS PRIME LOCATION FOR MONITORING. CAPES BEST SOUTH OF BNDRY BUT CAPPED ABOVE 800 MB. ABV CAP HAVE VERY STEEP LAPSE RATES. THIS LIKELY ADVECTING NORTH WITH BNDRY TWRD I-80. ANOTHER MID LVL TROF SWINGING THRU AFT MDNGT TNGT...SO IF STORMS NOT FIRING WITH DAYTIME HTG...HAVE ANOTHER SHOT AT STORMS OVRNGT AGAIN INTO TUESDAY MRNG. THETA-E RIDGE SLIPS E OF AREA OVRNGT HOWEVER SO THAT NEXT FIRING OF MCS IN SRN INDIANA OR SWRN OH ON TUESDAY. SHUD PREPARE FOR SFC LOW PASSAGE TO E OF AREA TUESDAY EVE WITH COOLER AND STABLE FLOW THRU ALL IL/NWRN IN BY WED AM WITH POST FRNTL SHWERS IN CYCLONIC FLOW ON WEDNESDAY. ANTICYCLONIC FLOW SPREADING INTO AREA WED NGT AND ANTICIPATE SUNNY SKIES THURSDAY...FRIDAY...AND SATURDAY. MRF BACKING OFF OF RETROGRADING LO FOR SUNDAY. BUT EXPECT SOME HI CLDNESS TO MOVE IN ON SUNDAY IN ADVANCE OF APPROACHING DEEP TROF IN NRN-CNTL PLAINS. SFC FNT MOVG THRU WITH PCPN APPARENTLY CONFINED TO SOUTH OF FCST AREA. AM PREFERRING NGM MOS TEMP NUMBERS SINCE WARM SECTOR BUILDING NWD OVRNGT. .CHI...NONE BRUMER
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:59 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jun 3, 7:59 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jun 3, 7:59 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jun 3, 8:25 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kane, Kendall, Will | 50 min |
| Jun 4, 5:37 AM CDT | Flash Flood Warning | LOT | Ogle | 3 hr |
| Jun 4, 7:03 AM CDT | Flash Flood Warning | LOT | Lee | 3 hr |
| Jun 4, 1:01 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane, Kendall, LaSalle | 44 min |
| Jun 4, 1:22 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Will | 38 min |
| Jun 4, 1:37 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 38 min |
| Jun 4, 1:44 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, LaSalle | 46 min |
| Jun 4, 1:45 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jun 4, 1:45 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jun 4, 1:45 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jun 4, 2:28 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle, Livingston | 47 min |
| Jun 4, 2:35 PM CDT | Tornado Warning | LOT | LaSalle, Livingston | 40 min |
| Jun 4, 3:17 PM CDT | Tornado Warning | LOT | Livingston | 28 min |
| Jun 4, 4:04 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Livingston | 26 min |
| Jun 4, 6:07 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 23 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.